Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Phoenix, AZ

June 26, 2008Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 26, 2008, 3:54 PM MST for Pinal County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 3:54 PM MST (22:54 UTC)
Expired
Jun 26, 2008, 4:30 PM MST
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 262254
SVRPSR
AZC021-262330-
/O.NEW.KPSR.SV.W.0003.080626T2254Z-080626T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...COOLIDGE...CASA GRANDE...

* UNTIL 430 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS
  SEVERE STORM.  THIS STORM WAS LOCATED NEAR ARIZOLA...OR NEAR CASA
  GRANDE...AND MOVING NORTHEAST AT 14 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  PALMA AND RANDOLPH

LAT...LON 3279 11178 3278 11188 3280 11191 3305 11188
      3296 11136 3290 11142 3276 11162 3273 11168
      3273 11176 3272 11177
TIME...MOT...LOC 2254Z 216DEG 12KT 3283 11175

$$

INIGUEZ
1 follow-up statement
000 
WWUS55 KPSR 262313
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST THU JUN 26 2008

AZC021-262330-
/O.CON.KPSR.SV.W.0003.000000T0000Z-080626T2330Z/
PINAL AZ-
413 PM MST THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR CENTRAL PINAL COUNTY...

AT 406 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY 
THIS SEVERE STORM. THIS STORM WAS LOCATED NEAR ARIZOLA...OR JUST 
WEST OF CASA GRANDE ALONG INTERSTATE EIGHT...MOVING NORTHEAST AT 14 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA 
PALMA...RANDOLPH AND COOLIDGE...AS WELL AS INTERSTATE EIGHT AND TEN.

LAT...LON 3279 11178 3278 11188 3280 11191 3305 11188
      3296 11136 3290 11142 3276 11162 3273 11168
      3273 11176 3272 11177
TIME...MOT...LOC 2313Z 216DEG 12KT 3288 11171

$$

INIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:57 PM MST, 57 minutes earlier.

Area forecast discussion, Jun 26, 2:57 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST THU JUN 26 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

&&

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH
NEXT WEEK. THE HIGH WILL MOVE NORTHWARD TOWARDS THE FOUR CORNERS
THIS WEEKEND...RESULTING IN WARMER TEMPERATURES. HIGH TEMPERATURES
COULD EXCEED 110 DEGREES SUNDAY AND MONDAY...BEFORE A GRADUAL
COOLING TREND DEVELOPS NEXT WEEK. ISOLATED THUNDERSTORMS WILL REMAIN
A THREAT AS WELL...BUT ONLY ACROSS THE HIGHER TERRAIN WELL EAST OF
PHOENIX.

&&

.DISCUSSION...
AFTERNOON SFC DEW POINTS WEST OF A LINE N-S FROM KPRC TO KGBN
(PRESCOTT TO GILA BEND) HAVE DROPPED 10-25 DEG SINCE THIS TIME
YESTERDAY...WHILE AREAS EAST OF THE LINE REMAIN IN THE LOW TO MID
50S. MUCH OF SOUTHEAST ARIZONA AND THE HIGHER TERRAIN OF AZ HAVE
BEEN VERY ACTIVE THIS AFTERNOON...AND RADAR LOOKS PRETTY IMPRESSIVE
(MORE SO THAN THIS TIME YESTERDAY). THE LOW-LEVEL STEERING FLOW
...WHICH IS SOUTHERLY OVER THE WESTERN HALF OF OUR CWA...THEN TURNS
MORE SOUTHWESTERLY OVER THE CENTRAL DESERTS...AND DUE WEST ACROSS
THE EASTERN PORTIONS OF OUR FCST AREA...IS NOT VERY FAVORABLE FOR
BRINGING ACTIVE STORMS INTO THE GREATER PHOENIX AREA. HOWEVER...WITH
THE COVERAGE AND INTENSITY OF THE STORMS TO THE SE...A DUST STORM
OVER THE EAST VALLEY...POSSIBLY PUSHING NORTHWARD THROUGH CENTRAL
PHOENIX...IS QUITE POSSIBLE THIS EVENING. WX GRIDS THROUGH 06 UTC
THIS EVENING HAVE SLIGHT CHANCE/CHANCE POPS OVER NORTHWESTERN PINAL
AND SOUTHERN GILA COUNTIES...WITH AREAS OF BLOWING DUST OVER ZONE
23.

FRIDAY THROUGH THE WEEKEND...LITTLE CHANGE TO OVERALL SYNOPTIC
PATTERN WHICH HAS A WEAK LOW CUTTING OFF FROM THE MAIN WEST COAST
TROF...AND SPINNING OFF THE BAJA COAST WHILE THE HIGH PRESSURE RIDGE
OVER NORTHERN MEXICO AND NEW MEXICO EXTENDS INTO ARIZONA. AS THE PAC
CUT OFF LOW RETROGRADES A BIT THIS WEEKEND...HIGH PRESSURE WILL
BUILD NORTHWESTWARD INTO THE STATE FOR WARMING TEMPS. TEMPS WILL
GRADUALLY WARM THROUGH THE WEEKEND...WITH HIGHS AT OR SLIGHTLY
WARMER THAN NORMAL FOR THIS TIME OF YEAR BY EARLY NEXT WEEK.
MEANWHILE...THE GREATER PHOENIX AREA WILL REMAIN ON THE DRIER SIDE
OF A DRY AIRMASS TO THE WEST AND A MORE MOIST AND UNSTABLE AIRMASS
TO THE EAST. OVERALL...THIS PATTERN FAVORS A LOW GRADE MONSOON FCST
INTO EARLY NEXT WEEK WITH STORMS CONFINED TO SE ARIZONA AND THE
HIGHER TERRAIN (OUR AZ ZONE 28 AND 24)...WITH LITTLE TO NO CHANCE
FOR THUNDERSTORMS ELSEWHERE. HOWEVER...THE THREAT FOR BLOWING DUST
AND REDUCED VISIBILITY REMAINS A DAILY THREAT OVER THE CENTRAL
DESERTS (ZONE 23)...AS OUTFLOW FROM STORMS TO THE SE PUSH INTO OUR
AREA.

OUT WEST...TEMPS WILL GRADUALLY WARM OVER THE NEXT FEW DAYS UNDER
MOSTLY CLEAR SKIES AND DRY CONDITIONS.

BEYOND THE WEEKEND...GFS LONGWAVE PATTERN HAS TRENDED BACK TOWARDS A
RIDGE ACROSS THE WESTERN CONUS. EXTENDED FORECAST REFLECTS THIS WITH
A CONTINUATION OF THE ABOVE NORMAL TEMPERATURES AND NEAR CLIMO POPS.

&&

.AVIATION...
SOUTH TO SOUTHEAST FLOW ALOFT CONTINUES EARLY THIS AFTERNOON. AT 9
AND 12 THSD FT...WIND SPEEDS WERE RUNNING ABOUT 15 KNOTS...WITH
STRONGER SW WINDS ABOVE 25 THSD FT. THIS CIRCULATION IS FAVORABLE
FOR STEERING ANY STORMS INTO THE FAR EAST VALLEY...ONCE THEY FORM
ACROSS NORTHERN PIMA COUNTY. THERE IS MORE ACTIVITY IN EASTERN PIMA
COUNTY TODAY COMPARED TO WEDNESDAY...BUT THE AVAILABLE MOISTURE
PROFILES SHOW LESS POTENTIAL THE FARTHER WEST YOU GO. WILL ONLY SHOW
SCATTERED CB CLOUDS NEAR GATEWAY...BUT THAT SITE MAY NEED UPDATES
AFTER 0100 UTC. OTHER TAF SITES DO NOT HAVE NEARLY THE POTENTIAL
THIS EVENING...COMPARED TO YESTERDAY. ANOTHER FACTOR IS THE SMOKE
PLUME FROM THE ETHAN FIRE...AND IT SHOULD NOT POSE NEARLY THE SAME
PROBLEMS AS ON WED.  OUR WESTERN TAF SITES ALL LOOK GOOD FOR THE
NEXT 24 HOURS...AT LEAST.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
A HIGH PRESSURE SYSTEM WILL CONTINUE TO DOMINATE OUR WEATHER IN THE
EXTENDED PERIOD. FOR SUNDAY THROUGH THE 2ND OF JULY...EXPECT ABOVE
AVERAGE TEMPERATURES AND NEAR NORMAL PRECIPITATION. THE MINIMUM RH
VALUES WILL LIKELY DROP TO LESS THAN 15 PERCENT IN ALL THE DESERT
ZONES...AND SUFFICIENT MOISTURE CAN BE EXPECTED INTO EARLY NEXT WEEK
FOR A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN ZONE 133.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/HIRSCH
AVIATION...SIPPLE
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jun 26, 4:26 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
426 AM MST THU JUN 26 2008

AZZ022-023-027-028-271230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
426 AM MST THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA HAVE THE
POTENTIAL TO PRODUCE STRONG WESTWARD MOVING OUTFLOW BOUNDARIES
WHICH COULD GENERATE WINDS IN EXCESS OF 45 MPH. WINDS THIS STRONG
HAVE THE POTENTIAL TO PRODUCE DUST STORMS AND LOW VISIBILITIES BETWEEN
PHOENIX AND CASA GRANDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK.

HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-271230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
426 AM MST THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY. STORMS WILL HAVE HIGH CLOUD BASES
WHICH PROMOTE THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS TO
NEAR 50 MPH. LIGHTNING STRIKES IN COMBINATION WITH GUSTY WINDS ALSO
PROMOTE HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-271230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
426 AM MST THU JUN 26 2008 /426 AM PDT THU JUN 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ030-271230-
JOSHUA TREE NATIONAL PARK-
426 AM PDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH TEMPERATURES MAY EXCEED 105 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:18 PM MSTDust Storm WarningPSR73 min
Jun 25, 8:48 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal30 min
Jun 26, 4:50 PM MSTSevere Thunderstorm WarningPSRPinal25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.